I’ve suffered from burning mouth syndrome for about 25 to 30 years. No one seems to be able to help. I am 78 years old. Can you suggest anything?
Margaret Wheddon, via email.
Burning mouth syndrome is a poorly understood condition and your experience with it must be debilitating.
As there are no tests for it, the diagnosis is based on the symptom of a superficial burning sensation (mainly in the tongue) that lasts for at least two hours every day, for longer than three months.
Research shows those affected also tend to have depression and/or anxiety — I believe the mood changes are the result of the unrelenting discomfort rather than the cause, though not all agree.
Burning mouth syndrome is a poorly understood condition and your experience with it must be debilitating [File photo]
The condition is more common in postmenopausal women — again, we don’t know why, but I do wonder if oestrogen plays a role.
There are two theories about the possible cause. The first is that the pain is due to a form of neuropathy, or abnormal function, of nerves that branch off from the trigeminal nerve, which is responsible for feeling in the face.
This is not dissimilar to the burning pain experienced in the soles of the feet by some patients with type 2 diabetes, due to nerve damage.
The second theory relates to receptors in the putamen, an area at the front of the brain. In some patients with painful conditions, including chronic lower back pain, the putamen has been found to contain a higher number of receptors for dopamine (a ‘happy’ hormone) — quite why this relates to pain is far from clear.
Research shows burning mouth syndrome can be improved when treated with pramipexole, a drug that stimulates dopamine receptors.
Most patients are treated with low-dose tricyclic antidepressants, gabapentin (an anti-epilepsy drug) or clonazepam (a sedative used to treat some forms of epilepsy) — these dampen nerve activity.
It may be that you have tried some or all of these in the past, although it is most unlikely that you will have received pramipexole. If your GP has not been able to help with the above, then referral to a neurologist might be helpful.
My nosebleeds can last for up to 40 minutes and occur at any time. Is there a way to alleviate or stop them?
Bob Berrett, Cheltenham, Glos.
An occasional nosebleed affects up to 60 per cent of people, typically without any complications. The bleed can be eased by sitting, leaning forward and pinching the lower, soft part of the nose for 15 minutes.
Leaning back and pinching the bridge of your nose will not benefit you, as you need the blood to clot, and not just pour down your throat.
Given that you have had recurrent symptoms for some time, a diagnosis is essential.
Almost all nosebleeds (90 per cent) occur at a point on the nasal septum, the partition that divides the two sides of the nose. It is also known as ‘Little’s area’, and is where three large arteries meet.
Bleeding from this region, known as anterior (i.e. at the front) epistaxis (nasal bleeding) is often the result of trauma such as a blow, or irritation of the nasal mucosa (lining). Habitual nose picking is the most common cause.
An occasional nosebleed affects up to 60 per cent of people, typically without any complications. The bleed can be eased by sitting, leaning forward and pinching the lower, soft part of the nose for 15 minutes
Excessively dry air, such as from air conditioning or heating, can also play a role. So, too, can the increase in blood supply throughout the nasal membranes caused by allergic rhinitis, where the inside of the nose becomes inflamed as a result of an allergy.
Indeed, chronic allergic rhinitis might also help explain your runny nose, which you mention in your longer letter. This can be confirmed with allergy testing.
More rarely, the nosebleed occurs far back in the nose. This is known as posterior epistaxis, and can result in severe haemorrhage.
Recurrent bleeding, whether at the front or back of the nose, is either due to a local cause, or a systemic disorder such as problems with blood clotting, leukaemia, hypertension (high blood pressure) or heart failure.
To rule these out, ask your GP to refer you to an ear, nose and throat (ENT) consultant. They will inspect the nasal lining and likely identify a bleeding point, which can be cauterised to prevent bleeds. They can also identify if the bleeds are due to an allergy.
You have not said whether you are on any regular medication, but I should mention that patients taking anticoagulants for conditions such as atrial fibrillation (a heart rhythm disorder) are at high risk of nosebleeds, because these drugs reduce clotting. So are those who use nasal steroid sprays for allergies, as these can make the nasal lining more fragile.